New York, 2008

Flash Flood and Damaging Wind in New York, August 5, 2008

August 5, 2008 · NWS BUF · 2 events in 2 counties and zones

Thunderstorms developed in an unstable airmass ahead of an approaching cold front. The thunderstorms produced damaging winds the downed power lines in Niagara Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed in an unstable airmass ahead of an approaching cold front. The thunderstorms produced damaging winds the downed power lines in Niagara Falls. The strong thunderstorms dropped several inches of rain across parts of Wyoming County that resulted in flash flooding from Gainesville to Silver Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 5, 1:58 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 5, 1:58 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
258 PM EDT TUE AUG 5 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION TONIGHT WITH SOME SHOWER
AND THUNDERSTORM ACTIVITY. HIGH PRESSURE WILL FOLLOW AND PROVIDE
A COUPLE OF FINE SUMMER DAYS WEDNESDAY AND MOST OF THURSDAY WITH
COMFORTABLE TEMPERATURES AND HUMIDITY LEVELS. HOWEVER...AN UPPER
LEVEL LOW WILL SET UP ACROSS ONTARIO AND QUEBEC FRIDAY AND
SATURDAY WITH UNSEASONABLY COOL UNSETTLED CONDITIONS FOR WESTERN
AND CENTRAL NEW YORK. THE LOW WILL WEAKEN AND PULL EAST WITH
IMPROVING CONDITIONS ON SUNDAY...LEADING TO DRY AND MILD WEATHER
FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
DIFFICULT FORECAST THROUGH TONIGHT WITH MAIN CONCERNS REVOLVING
AROUND TIMING AND COVERAGE OF CONVECTION. ISOLATED TO SCATTERED
CONVECTION DEVELOPING AT 19Z ALONG THE SOUTHERN EDGE OF THE LAKE
ERIE LAKE BREEZE FROM JUST INLAND OF ERIE PA TO NEAR GOWANDA. EXPECT
THIS TO CONTINUE TO SLOWLY INCREASE IN COVERAGE AND INTENSITY OVER
THE NEXT FEW HOURS. OTHER SPOTTY SHOWERS DEVELOPING BETWEEN BUF AND
ROC WHERE CONVERGENCE IS LOCALLY ENHANCED ALONG THE EASTERN EXTENT
OF THE LAKE ERIE BREEZE. THIS ACTIVITY SHOULD REMAIN SPOTTY WITH
WARM MID LEVEL TEMPS PREVENTING CONVECTIVE COLUMNS FROM BECOMING TOO
DEEP.

THE MAIN SHOW IS STARTING TO DEVELOP OVER SOUTHERN ONTARIO. THIS
ACTIVITY FORMED INITIALLY ALONG THE LAKE HURON LAKE BREEZE AND IS
BEING SUPPORTED BY A MODERATE INSTABILITY AXIS...WITH LAPS DATA
SUGGESTING SBCAPE OF 2500 OR BETTER ACROSS SOUTHERN ONTARIO.
MOISTURE CHANNEL IMAGERY SHOWING A WELL DEFINED MID LEVEL TROUGH
OVER THE UPPER LAKES WITH AN ATTENDANT MID AND UPPER LEVEL JET MAX.
THIS FEATURE WILL TRANSLATE EAST TONIGHT...AND AS LARGE SCALE
FORCING FOR ASCENT IN ADVANCE OF THE SHORTWAVE OVERSPREADS
DEVELOPING CONVECTION OVER SOUTHERN ONTARIO...EXPECT UPSCALE GROWTH
INTO A LARGE AREA OF RAIN AND THUNDERSTORMS. THIS ACTIVITY SHOULD
MOVE FROM WEST TO EAST ACROSS THE REGION...ENTERING WESTERN NY
DURING THE EVENING THEN SPREADING TO THE EASTERN LAKE ONTARIO REGION
OVERNIGHT.

MODEL GUIDANCE IS OF LITTLE USE...AS IT STRUGGLES TO MODEL DEEP
MOIST CONVECTION...ESPECIALLY IN THE PRESENCE OF CONVECTIVELY
GENERATED FORCING MECHANISMS. WILL BASE THE FORECAST FOR TONIGHT
ENTIRELY ON OBSERVATIONAL TRENDS AND PATTERN RECOGNITION AND BRING A
REGION OF CATEGORICAL POPS ACROSS THE AREA FROM WEST TO EAST.

AS FAR AS SEVERE POTENTIAL GOES...SPC HAS REMOVED THE AREA FROM
SLIGHT RISK...HOWEVER WE BELIEVE THE SEVERE POTENTIAL STILL EXISTS.
UPSTREAM CONVECTION OVER SOUTHERN ONTARIO SHOULD GROW UPSCALE INTO
SMALL STORM CLUSTERS AND POSSIBLY EVEN AN MCS GIVEN THE HIGH QUALITY
THETA-E AIR ADVECTING INTO SOUTHERN ONTARIO THIS AFTERNOON.
INCREASING DEEP LAYER SHEAR THIS EVENING WITH APPROACH OF THE
MID/UPPER LEVEL SPEED MAX COMBINED WITH SURFACE PRESSURE FALLS OVER
THE LOWER LAKES SHOULD SUPPORT AN EASTWARD ACCELERATION OF
CONVECTION THIS EVENING. WHETHER OR NOT AN MCS FORMS WILL DEPEND ON
MESOSCALE AND STORMSCALE PROCESSES SUCH AS COLD POOL SHARING...SO
DIFFICULT TO SAY AT THIS EARLY JUNCTURE IF THIS WILL OCCUR. IN ANY
EVENT...LARGELY UNIDIRECTIONAL MID LEVEL KINEMATIC PROFILES SHOULD
SUPPORT STORM ORGANIZATION FROM INITIALLY INDIVIDUAL CELLS INTO
SMALL SCALE LINE SEGMENTS AS THE EVENING PROGRESSES WITH ATTENDANT
DAMAGING WIND POTENTIAL AND A SECONDARY HAIL POTENTIAL. WILL
CONTINUE WITH SEVERE MENTION IN THE HWO.

LATER TONIGHT THE MAJORITY OF OPERATIONAL AND ENSEMBLE GUIDANCE
SUGGESTS AREA OF CONVECTION WILL CONTINUE TO BLOSSOM AND GROW
UPSCALE WITH HEAVY RAIN POTENTIAL EAST OF LAKE ONTARIO. HIT THE
GRIDS PRETTY HARD WITH QPF...WITH OVER AN INCH IN THE GRIDS LATE
TONIGHT.

ON WEDNESDAY LEFTOVER SHOWERS AND STORMS EAST OF LAKE ONTARIO AT 12Z
SHOULD MOVE EAST AND DIMINISH. DURING THE AFTERNOON MOIST CYCLONIC
FLOW AND MODEST SURFACE HEATING WILL SUPPORT ADDITIONAL SCATTERED
SHOWERS EAST OF LAKE ONTARIO. FARTHER WEST...THERE SHOULD BE ENOUGH
DRYING AND SUBSIDENCE IN THE WAKE OF THE SYSTEM TO SUPPORT MOSTLY
SUNNY SKIES...ALTHOUGH THERE WILL BE A FAIR AMOUNT OF DIURNAL
CUMULUS DEVELOPMENT INLAND FROM THE LAKES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
SFC RIDGING WILL MOVE ACROSS THE OHIO VALLEY AND LOWER LAKES WED
NT AND EARLY THURS WHILE NEXT LONG WAVE TROF BEGINS TO SWING
ACROSS THE CENTRAL LAKES THURS. WE SHOULD BE ABLE TO SALVAGE MOST IF
NOT ALL OF THURSDAY BEFORE EFFECTS OF THIS TROF INCREASE THE
INSTABILITY AND LEAD TO AN INCREASING SHOWER THREAT BY THURS
EVENING. WILL LOWER POPS THURS TO SLGT CHC TILL ABOUT 6 PM AND
THEN INCREASE THEM. 850 MB TEMPS OF 12C OR SO SUPPORT U70S. THIS
TROF CLOSES OFF INTO AN UPPER LOW RIGHT OVER NIAGARA FRONTIER BY
FRI AFTERNOON...BUT SHOWER ACTIVITY WILL STILL BE SCATTERED...USED
50 POPS TO BETTER REFLECT THE SITUATION AS EVEN FRI SHOULD SEE
MORE DRY TIME THAN WET. IT WILL BE VERY CHILLY ALOFT LATER FRI AND
FRI NT SO ANY LOW BASED STORMS COULD HAVE HAIL. TEMPS WILL
STRUGGLE THRU UPPER 60S TO NR 70...SOME 10 DEG BELOW NORMAL.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THIS PERIOD WILL DEFINITELY START OUT COOL AND UNSETTLED AS UPPER
LOW SLOWLY DRIFTS ACROSS NRN NY AND ERN ONTARIO ON SATURDAY...
LEAVING OUR REGION ON CYCLONIC BACKSIDE OF SYSTEM. COOLEST 850 MB
TEMPS WILL BE SAT...IN 7-8C RANGE...SUPPORTING ONLY 65-70...AGAIN
10 DEG BELOW NORMAL. SCATD INSTABILITY SHOWERS AND TSTORMS WILL BE
THE RULE...SOME WITH HAIL. SOMEWHAT BETTER NEWS THEREAFTER
THOUGH...AS 12Z GFS JOINING OTHER MODELS IN A MORE PROGRESSIVE
SOLUTION AND KICKING OUT THE UPPER LOW SOONER...ENOUGH FOR A
MAINLY DRY SUNDAY IN WEST...BUT WILL KEEP CHC POPS IN EAST.
MONDAY AND TUESDAY NOW LOOK BENIGN WITH SOME SFC RIDGING AND ZONAL
TO SLIGHT RIDGING ALOFT BY TUES...SO KEPT THEM BOTH DRY WITH TEMPS
BACK TO SEASONAL MID AUGUST LEVELS. HPC GRAPHICS SHOW A STALLED
FRONT TO OUR SOUTH BUT SHOULD HAVE LITTLE OR NO IMPACT ON OUR
AREA. SOME SIGNS OF ANOTHER UPPER LOW DIGGING DOWN LATER NEXT
WEEK THOUGH.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL PREVAIL FOR THE FIRST 6 HOURS OR SO OF THE 18Z
TAF CYCLE...ALTHOUGH CHANCES FOR CONVECTION WILL INCREASE BY LATE
THIS AFTERNOON. STRONG SURFACE HEATING WITH ABUNDANT SUNSHINE WILL
ALLOW FOR MODERATE INSTABILITY TO DEVELOP BY LATE AFTERNOON. EXPECT
ISOLATED TO SCATTERED CONVECTIVE DEVELOPMENT BY MID AFTERNOON...
ALTHOUGH MOST OF THIS ACTIVITY WILL FOCUS ON LAKE BREEZE BOUNDARIES
INLAND AND STAY AWAY FROM THE TERMINALS. EXPECT MORE VIGOROUS AND
WIDESPREAD CONVECTION TO DEVELOP UPSTREAM ACROSS SOUTHERN ONTARIO
LATE THIS AFTERNOON AND SPREAD EAST THROUGH THIS EVENING AS A
SEASONABLY STRONG MID LEVEL SHORTWAVE AND JET MOVE EAST THROUGH THE
GREAT LAKES. THIS WILL SUPPORT THE BEST CHANCE OF CONVECTION AT THE
TERMINALS...MOVING FROM WESTERN NY FROM MID TO LATE EVENING INTO THE
EASTERN LAKE ONTARIO REGION AFTER MIDNIGHT. WILL CARRY TEMPO TSRA
GROUPS TO COVER THE POTENTIAL GIVEN THE EXPECTED GOOD COVERAGE OF
CONVECTION.

THUNDERSTORMS WILL LOCALLY REDUCE VSBY DOWN TO MVFR OR EVEN LOWER
BRIEFLY...BUT OTHERWISE EXPECT MOST AREAS TO REMAIN VFR THROUGH THE
PERIOD. EXCEPTION WILL BE ACROSS THE SOUTHERN TIER INCLUDING KJHW...
WHERE MOIST WNW LOW LEVEL FLOW BEHIND THE FRONT WILL UPSLOPE INTO
THE HIGHER TERRAIN AND BRING FOG AND LOW STRATUS IN THE 06Z-13Z TIME
FRAME.

OUTLOOK...
THURSDAY...GENERALLY VFR.
FRIDAY AND SATURDAY...MVFR IN SCATTERED SHRA/TSRA.
SUNDAY...GENERALLY VFR.

&&

.MARINE...
CONVECTION IS EXPECTED TO SPREAD FROM WEST TO EAST ACROSS THE
LOWER LAKES THIS EVENING THROUGH TONIGHT...WITH SOME OF THESE
STORMS CONTAINING STRONG WINDS.

ON WEDNESDAY WESTERLY WINDS WILL INCREASE TO AROUND 15 KNOTS WITH
GUSTS TO AROUND 20 KNOTS BEHIND THE COLD FRONT. WAVES WILL BUILD
INTO THE 2 TO 3 FOOT RANGE...AND THERE IS SOME POTENTIAL FOR SOME
OF THE NEARSHORE ZONES TO REACH SMALL CRAFT ADVISORY CRITERIA. FOR
NOW HAVE KEPT WINDS/WAVES JUST BELOW SCA CRITERIA...BUT LATER
SHIFTS MAY NEED TO HOIST A FLAG.

MODERATE TO FRESH WESTERLIES WILL CONTINUE FOR THE MOST PART FROM
THURS THRU SAT WITH THE COOL CYCLONIC FLOW OVER THE WARM LAKES.
WAVES WILL BE MOSTLY IN THE 2 TO 4 FT RANGE...SMALL CRAFT
ADVISORIES MAY BE NECESSARY AT SOME POINT DURING THIS PERIOD BUT
IT IS TOO EARLY TO GET SPECIFIC.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...HITCHCOCK
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...HITCHCOCK
MARINE...HITCHCOCK/SFM
Hazardous weather outlook, Aug 5, 2:33 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
333 PM EDT TUE AUG 5 2008

NYZ001>005-010>014-019>021-085-061000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
333 PM EDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO SLOWLY INCREASE IN
COVERAGE AND INTENSITY THROUGH EARLY THIS EVENING ACROSS WESTERN
NEW YORK...MAINLY INLAND FROM THE GREAT LAKES. A FEW OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS DEVELOPING OVER SOUTHERN ONTARIO ARE
EXPECTED TO ACCELERATE EAST ACROSS THE REGION LATER THIS EVENING.
A FEW OF THESE STORMS MAY ALSO BECOME SEVERE...WITH THE PRIMARY
HAZARD BEING DAMAGING WINDS WITH A SECONDARY RISK OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-061000-
OSWEGO-JEFFERSON-LEWIS-
333 PM EDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS THE EASTERN
LAKE ONTARIO REGION. A FEW OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS. IN ADDITION TO THE RISK OF SEVERE WEATHER...THESE
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN
MINOR FLOODING OF POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-061000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
333 PM EDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE
LOWER GREAT LAKES THIS EVENING AND OVERNIGHT. A FEW OF THESE
STORMS MAY CONTAIN GUSTY WINDS...LOCALLY HIGHER WAVES...AND
FREQUENT LIGHTNING STRIKES. VERY HEAVY RAINFALL FROM SOME OF THESE
STORMS WILL REDUCE VISIBILITY TO LESS THAN A MILE IN A FEW
LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Aug 5, 3:55 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
455 PM EDT TUE AUG 5 2008

NYZ085-052200-
ERIE NY-
455 PM EDT TUE AUG 5 2008

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN ERIE COUNTY...

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF
  INCH IN DIAMETER AND WIND GUSTS TO 40 MPH.  THIS STORM WAS LOCATED
  NEAR EAST CONCORD...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HOLLAND AT 515 PM EDT...

MOVE INDOORS AWAY FROM WINDOWS AS THIS STORM MOVES THROUGH THE AREA.

HITCHCOCK
Special weather statement, Aug 5, 4:22 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
522 PM EDT TUE AUG 5 2008

NYZ012-052215-
WYOMING NY-
522 PM EDT TUE AUG 5 2008

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN WYOMING COUNTY...

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL UP
  TO HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THESE STORMS
  WERE LOCATED FROM ARCADE TO PIKE...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GAINESVILLE AT 535 PM EDT...
  CASTILE AT 545 PM EDT...

MOVE INDOORS AWAY FROM WINDOWS AS THESE STORMS APPROACH.

HITCHCOCK

The radar

The Buffalo radar (KBUF), 66 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Wyoming

When
August 5, 4:55 PM EST to 7:25 PM EST
Where
Wyoming County, 0.63 mi N of Castile to 0.7 mi NNW of Silver Spgs
Cause
Heavy Rain
Property damage
$45,000
Reported by
Amateur Radio
Coordinates
42.639, -78.048

Thunderstorm Wind, Niagara

When
August 5, 6:16 PM EST
Where
Niagara County, 1.47 mi SSE of Niagara University
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.110, -79.020

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133767, 133768.